Hail, Union
- When
- June 1, 5:15 PM CST
- Where
- Union County, Jonesboro
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.450, -89.270
Several loosely organized clusters of thunderstorms produced localized strong wind gusts and isolated hail. The lack of greater vertical wind shear limited organization of the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Several loosely organized clusters of thunderstorms produced localized strong wind gusts and isolated hail. The lack of greater vertical wind shear limited organization of the storms. A cold front moved south-southeast from the Plains and Great Lakes, preceded by multiple thunderstorm outflow boundaries. The storms reached their peak intensity during the late afternoon and early evening, when the diurnal peak of instability was reached.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 1, 4:46 PM CST, 29 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 546 PM CDT Wed Jun 1 2022 .UPDATE... Issued at 542 PM CDT Wed Jun 1 2022 Updated Aviation discussion for 00Z TAF Issuance. && .SHORT TERM...(Tonight through Friday night) Issued at 238 PM CDT Wed Jun 1 2022 A mesoscale convective system over western and central Missouri early this morning has altered the flow pattern. The 12z models, including the cams, did not really latch onto the mesoscale system. As a result, most of the models are missing the low level boundaries and qpf forecasts. Many of the mesoscale models such as the hrrr generate a mass of convection over south central and se Missouri over the next several hours. However, these models seem to have a very poor handle on the location of the residual outflow boundary that was along the Wabash and lower Ohio River at 20z. The forecast for early tonight will contain a more broad brush chance pop for the forecast area, as opposed to the categorical pops indicated by the high-res models. The air mass has become quite unstable along and east of the outflow boundary, including southwest IN and much of western KY. A few storms may briefly contain hail or strong winds ahead of the boundary. Otherwise, expect a gradual decrease in storm intensity later this evening and overnight as the air mass cools. Some fog is possible where skies clear out, especially where heavy rain occurs today. The remnants of the boundary will be overtaken by the synoptic scale cold front overnight, which will then bring a well-defined surge of drier and cooler air. Any lingering showers or storms will end on Thursday morning over most areas, except over western Kentucky where activity could linger into the afternoon. Highs will be mainly in the upper 70s. Thursday night through Friday night will feature clear skies and light north to northeast winds as high pressure passes by. Lows will be in the 50s, with highs near 80. .LONG TERM...(Saturday through Wednesday) Issued at 238 PM CDT Wed Jun 1 2022 The Quad State will be under zonal flow aloft through the extended portion of the forecast. A series of disturbances is expected to bring rounds of showers and thunderstorms to all or a portion of the region Sunday through next Wednesday. At this time, better chances of showers and storms seem to be associated with disturbances on Monday and next Wednesday. At the surface, we will start out under high pressure Saturday with southeast winds and pleasant dewpoints in the 50s. South winds will develop Sunday and continue through Monday. As Monday's disturbance passes, a weak frontal boundary may reach the Quad State, and the 12Z CMC in particular shows convection training eastward along that boundary Tuesday. This boundary should shift back north Wednesday allowing south winds to return areawide. The bottom line is that timing disturbances in zonal flow regimes is a low confidence proposition. For now we and the NBM have daily chances of convection Sunday through next Wednesday and it could very well rain somewhere each day. In general, instability will be modest and shear will be weak, but could increase to some degree with the passage of each disturbance. Therefore, a stray strong to severe storm cannot be ruled out any afternoon, but organized severe weather is unlikely. Moisture will only be near climatological norms, so widespread heavy rainfall/flooding concerns should be relatively low. Of course, if the boundary lays down across the region Tuesday, training could lead to more of a heavy rainfall and flooding threat. Temperatures should be within a few degrees of normal through the period. && .AVIATION... Issued at 542 PM CDT Wed Jun 1 2022 A cold front will work its way across the terminals tonight. A chance of restricted cigs/vsbys will accompany the front with showers/storms possible. These may linger into tmrw morning east (KEVV-KOWB), then chances diminish as the cooler and more stable airmass behind the front slowly works across the region. Bases should lift to low VFR by/during the afternoon. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 249 PM CDT Wed Jun 1 2022 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-022000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 249 PM CDT Wed Jun 1 2022 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will continue through tonight. A few storms could briefly reach severe levels through the evening hours. The main hazards will be isolated damaging wind gusts and large hail. Locally heavy rain will accompany the stronger storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated thunderstorms are possible on Thursday, mainly in the morning. Severe storms are not expected. A chance of thunderstorms is forecast for all or a portion of the region Sunday afternoon through Tuesday. Locally heavy rainfall and lightning will be the primary concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MY/DRS
Special Weather Statement
National Weather Service Paducah KY
423 PM CDT Wed Jun 1 2022
KYZ013-012200-
Caldwell KY-
423 PM CDT Wed Jun 1 2022
...A strong thunderstorm will impact portions of central Caldwell
County through 500 PM CDT...
At 422 PM CDT, Doppler radar was tracking a strong thunderstorm near
Farmersville, or near Princeton, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Princeton and Farmersville around 435 PM CDT.
Other locations in the path of this storm include Dawson Springs.
This includes Interstate 69 in Kentucky between Mile Markers 78 and
90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3711 8800 3721 8804 3725 8800 3729 8782
3726 8779 3724 8780 3721 8777 3721 8778
3720 8777 3721 8774 3719 8775 3719 8773
3717 8772 3718 8771 3714 8768 3713 8768
TIME...MOT...LOC 2122Z 258DEG 17KT 3718 8796
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DWSSpecial Weather Statement
National Weather Service Paducah KY
544 PM CDT Wed Jun 1 2022
MOZ086-109>111-012330-
Butler MO-Stoddard MO-Bollinger MO-Scott MO-
544 PM CDT Wed Jun 1 2022
...Strong thunderstorms will impact portions of south central
Bollinger, west central Scott, Stoddard and northeastern Butler
Counties through 630 PM CDT...
At 544 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bell City to 7 miles southwest of Fisk.
Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Bell City around 550 PM CDT.
Other locations in the path of these storms include Oran, Morley,
Dudley, Benton, Dexter and Essex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3712 8954 3663 9006 3664 9052 3712 9001
TIME...MOT...LOC 2244Z 261DEG 24KT 3710 8982 3670 9031
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
546 PM CDT WED JUN 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM TSTM WND GST 5 W ASH HILL 36.77N 90.32W
06/01/2022 M44 MPH BUTLER MO ASOS
ASOS STATION KPOF POPLAR BLUFF MO.
&&
DWSSpecial Weather Statement
National Weather Service Paducah KY
603 PM CDT Wed Jun 1 2022
ILZ088-092-MOZ087-012330-
Alexander IL-Union IL-Cape Girardeau MO-
603 PM CDT Wed Jun 1 2022
...A strong thunderstorm will impact portions of southern Union,
northwestern Alexander and east central Cape Girardeau Counties
through 630 PM CDT...
At 602 PM CDT, Doppler radar was tracking a strong thunderstorm near
Scott City, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southern Union,
northwestern Alexander and east central Cape Girardeau Counties,
including the following locations... East Cape Girardeau.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3727 8955 3739 8948 3732 8935 3726 8945
3725 8946 3725 8949 3726 8950
TIME...MOT...LOC 2302Z 215DEG 7KT 3729 8949
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DWSSpecial Weather Statement
National Weather Service Paducah KY
612 PM CDT Wed Jun 1 2022
ILZ088-012330-
Union IL-
612 PM CDT Wed Jun 1 2022
...A strong thunderstorm will impact portions of central Union County
through 630 PM CDT...
At 611 PM CDT, broadcast media reported a strong thunderstorm over
Anna, moving southeast at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Broadcast media report half in hail in Anna at 609 PM.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Union
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3745 8933 3753 8923 3748 8913 3739 8924
TIME...MOT...LOC 2311Z 308DEG 6KT 3747 8923
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
614 PM CDT WED JUN 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL ANNA 37.46N 89.24W
06/01/2022 M0.50 INCH UNION IL BROADCAST MEDIA
HALF INCH HAIL IN ANNA.
&&The Paducah radar (KPAH), 61 km away, was scanning. The volume nearest the first event began at 23:16 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025086, 1025087.